My father is 82. He is on a ventilator. This is the second time within a four week period he has almost died because he cannot breathe. The first time they discovered a systemic infection. None of the doctors (cardiac, pulmonary, or neurology) can tell us why he cannot breathe. The cardiac and pulmonary doctors tell us that his heart and lungs seem fine. The neurologist do not see anything. His diaphragm is not functioning properly and so when he tries to breathe on his own his body begins to poison itself due to the high level of Co2 build up. Recently, his blood pressure drops to 60 unless regulated by medicine. ( pressure behind his heart was rated a 6) My huge concern is that in January 2003 he had a pacemaker implanted. Since that operation we have noticed a steady deterioration in his health, increased fatigue, heaving, difficulty swallowing, severe back pain (directly behind the area of the pacemaker), falling down occasionally. Is there any sort of relationship between the pacemaker operation, the marked decline in health following the surgery, and now this
Sorry to hear about your father. There appears to be a number of things going on in addition to the difficulty breathing. Diaphragmatic weakness has been reported in one patient following transvenous pacing (inserted into the vein of the neck) in which multiple attempts at placing the pacer injured the phrenic nerve, which is the nerve to the diaphragm. General medical conditions such as electrolyte abnormalities, infection, hidden cancer and other metabolic problems are all possibilities. BUt one things that may be considered is a primary neuromuscular problem. Perhaps an EMG can help sort things out to see if there is any other objective nerve damage besides the diaphragm weakness that can help your doctors figure out what's going on. Consider getting a formal neuromuscular consult or a second opinion. (sounds like he may be in the hospital, but if he's not then bring him to a major academic center for evaluation and an EMG. GOod luck.
A methylcobalamin crisis can be sudden onset following a stressor like a cold or injury. Severe B12 deficiency KILLS BY PARALASYS and pneumonia. MethylB12 is harmless. In your dads case results would be obvious within 24 hours or less. For me the extreme weakness and fatigue lifted in 1 hour flat. It can be administered as sublingual tablets or disolved and dripped in mouth or injected if an injectable form of the drug can be located.
I was diagnosed April 29 2003 with vitamin b12 deficiency neuropathy. Up until the "crisis" day I too was very healthy. I have had diabetes for 30 years and thank God have had no sign of neuropathy or diabetic changes to my eyes. On hindsight I can now see all the "little" signs of b12 deficiency but none of the symptoms worried me enough to go to doctor. So many times I put things down to working long hours (12 hour nursing shifts in a hospital) , having a family , hx of diabetes , hx of barely funtioning gall bladder. Symptoms were so mild. Two weeks before what I call my "crisis" day, I told the ladies I worked with that it felt like I was walking on a thick rubber cushy type floor instead of the hard one. They and I laughed and said be glad. I noticed I was a lot more clumsy but that particular week had been an exhausting one at work. I had freq periods of nausea and heartburn..occ unexplained dizziness. Had left side hip and leg pain but still think that was sciatic problems that have been fairly allieviated due to me having to rest a lot. Anyway, my acute day got up for work and noticed I was slapping floor with my feet..kind of like how a baby walks when first learning.Thought I had slept funny and it had also caused numbness in both hands and feet. Had some tingling but no burning sensation in extremities.Got to work..went to write down patient info ..wrote like first grader only worse. Terrified I left work and went to my family DR. And before mysterious stranger asks..i do nt consume any artificial sweetners..very occ will have ice tea with sweet and low. I am very allergic to nutrasweet so have stayed away from all diet products.
Have had no recovery so far. I am getting weaker generalized but think that is due to not being able to be real active. My fingers are wanting to curl up so I have to do lifting type exersize with each individual finger to try to prevent that. In all my years as a nurse I had not come accross anyone with b12 problems to my extent and my levels were low norm..214 i think was the level but my dr said it does not have to be below 200 to have damage. The neurologist tested me for everything else so that other possibilities would not be missed. I have had breathing difficulties in a lesser degree...mostly feel like i have to take a deep breath and that my chest is heavy. Dr felt it may not be just the b12 and maybe coming from my stomach. Went on prilosec for two weeks then zantac. Its some better as far as heavy chest feeling but still get short of breath off and on. Have them test your dad for b12..it is easy blood test and can really make a difference in treatment.
Sure sounds a lot like my crisis'. I have found 1 brand of sublingual methylcobalamin that works wonders starting remission in 15 minutes. That one is Enzymatic Therapy Bioactive B12 1000mcg methylcobalamin. There was another brand that doesn't have the same effect and symtoms came back. I am going to test 4 other brands in the next few months. Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.